Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1999, 8:19 PM EDT for Henry County, Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1999, 8:19 PM EDT (00:19 UTC)
- Expired
- May 7, 1999, 8:55 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Henry County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:30 PM EDT | Hail 0.75 | Fieldale, VA | |
| May 7, 8:35 PM EDT | Hail 0.75 | Bassett, VA | |
| May 7, 8:45 PM EDT | Hail 1.75 | Martinsville City, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS01 KRNK 080022 RRA SVRRNK VAC089-080055- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 819 PM EDT FRI MAY 7 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA. * UNTIL 855 PM EDT. * AT 819 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MARTINSVILLE OR 5 MILES SOUTHWEST OF FIELDALE... MOVING NORTHEAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... MARTINSVILLE AT 840 PM EDT.. OAK LEVEL AT 840 PM EDT.. FIGSBORO AT 840 PM EDT.. LEATHERWOOD AT 840 PM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. .END/KK/HH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, May 7, 3:05 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT FRI MAY 7 1999 AWIPS VISIBILE SAT LOOP INDICATED SOME SUNSHINE ACROSS PORTION OF FA. REGION RADAR LOOP AT 18Z DISPLAYED SOME DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS SW NC AND NORTHERN GA DURING THE PAST FEW HOURS. THIS AREA LINES UP WELL WITH BETTER DEWPOINTS. 12Z MODEL RUNS WERE SIMILIAR WITH A STRONG VORT MAX (IDENTIFY ON WATER VAPOR) ROTATING AROUND THE BASE OF THE UPPER LEVEL TROUGH ACROSS FA TONIGHT INTO SAT. AWIPS 5H COMBO DISPLAYED UPPER TROF SLIDING EAST DURING THE PERIOD. SFC COLD FRONT SHOULD PUNCH EAST ACROSS CWA. DRIER AIR NOTED BEHIND THE FRONT (CLEARLY SEEN WITH DEWPOINTS IN THE 40S) SHOULD SLIDE EAST. NICE SATURDAY SETTING UP FOR RNK CWA. HAVE A GUD NIGHT. .RNK... VA...NONE. NC...NONE. WV...NONE. KK
In the hours before
Special weather statement, May 7, 4:16 PM EDT, 4 hours 3 minutes before
NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-044- WVZ042>045- 080615- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 416 PM EDT FRI MAY 7 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR THE AREA WEST OF A LINE FROM LEXINGTON IN ROCKBRIDGE COUNTY TO REIDSVILLE IN ROCKINGHAM COUNTY NORTH CAROLINA. STRONG TO SEVERE THUNDERSTORMS IN EASTERN TENNESSEE AND FAR WESTERN NORTH CAROLINA WILL MOVE NORTHEAST INTO THE SLIGHT RISK AREA. THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS THIS AREA AND SOME OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD BECOME SEVERE. THE MAIN THREAT FROM SEVERE THUNDERSTORMS APPEARS TO BE HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 70 MPH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS...WATCHES OR WARNINGS. MTE
Local storm report, May 7, 5:46 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0546 PM EDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM GROSECLOSE VA .75 INCH HAIL
05/07/99 SMYTH DIME SIZE HAIL REPORTED BY
SPOTTER NEAR I-81
0515 PM VOLNEY VA .75 INCH HAIL
05/07/99 GRAYSON DIME SIZE HAIL REPORTED AT
GRAYSON HIGHLAND STATE PARK
SKLocal storm report, May 7, 5:46 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0546 PM EDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM GROSECLOSE VA .75 INCH HAIL
05/07/99 SMYTH DIME SIZE HAIL REPORTED BY
SPOTTER NEAR I-81
0515 PM VOLNEY VA .75 INCH HAIL
05/07/99 GRAYSON DIME SIZE HAIL REPORTED AT
GRAYSON HIGHLAND STATE PARK
SKLocal storm report, May 7, 6:47 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0645 PMEDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0551 PM 3S EGGLESTON VA .75 INCH HAIL
05/07/99 GILES DIME SIZE HAIL REPORTED BY
SPOTTER
0615 PM 3W DUBLIN VA .75 TO 1.00 INCH HAIL
05/07/99 PULASKI DIME TO QUARTER SIZE HAIL
REPORTED BY SPOTTER
0615 PM 3S EGGLESTON VA 1.00 INCH HAIL
05/07/99 GILES QUARTER SIZE HAIL
0623 PM PEMBROKE VA POWER LINES DOWN
05/07/99 GILES
0635 PM LAUREL RIDGE VA 1.00 INCH HAIL
05/07/99 MONTGOMERY QUARTER SIZE HAIL
BSLocal storm report, May 7, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0720 PM EDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM PEMBROKE VA TREE LIMBS DOWN
05/07/99 GILES
0635 PM NEWPORT VA 1.50 INCH HAIL
05/07/99 GILES ALSO 1 INCH HAIL COVERING
GROUND REPORTED BY SPOTTER
0640 PM 4 NE PAINT BANK VA .75 INCH HAIL
05/07/99 CRAIG DIME SIZE HAIL REPORTED BY
SPOTTER
0717 PM NEWCASTLE VA .75 INCH HAIL
05/07/99 CRAIG REPORTED BY SPOTTERLocal storm report, May 7, 7:20 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
0720 PM EDT FRI MAY 07 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM PEMBROKE VA TREE LIMBS DOWN
05/07/99 GILES
0635 PM NEWPORT VA 1.50 INCH HAIL
05/07/99 GILES ALSO 1 INCH HAIL COVERING
GROUND REPORTED BY SPOTTER
0640 PM 4 NE PAINT BANK VA .75 INCH HAIL
05/07/99 CRAIG DIME SIZE HAIL REPORTED BY
SPOTTER
0717 PM NEWCASTLE VA .75 INCH HAIL
05/07/99 CRAIG REPORTED BY SPOTTERThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:05 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 50 min |
| May 7, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 63 min |
| May 7, 8:24 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 51 min |
| May 7, 8:39 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 51 min |
| May 7, 8:50 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 50 min |
| May 7, 9:28 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 37 min |
| May 7, 10:12 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 33 min |
| May 7, 10:47 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 63 min |
| May 7, 11:11 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.